Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 112, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 12, 2022, 2:37 PM EDT for Franklin County, Fulton County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2022, 2:37 PM EDT (18:37 UTC)
- Expired
- Jul 12, 2022, 3:15 PM EDT
- In force
- 38 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, PA, Fulton County, PA
The radar
The State College radar (KCCX), 111 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 1:26 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:42 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 12, 11:42 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service State College PA 1142 AM EDT Tue Jul 12 2022 .SYNOPSIS... A frontal system will take showers and thunderstorms across the state through the day. A few storms may become severe with damaging winds being the main threat. A weak trough or two may pass through in mid- week before high pressure takes over for a couple of days and into the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 14z, showers are starting to move into Cambria County, otherwise clouds are spread across the middle and NW portion of the CWA with a clear sky over the SE where the best heating is expected to occur this afternoon. Latest guidance suggest thunderstorm development is likely by 18z from roughly or just south of IPT-UNV-JST, then expand southeast into the area of more favorable heating and instability. Most thunderstorm activity should be done by 22-23z. SPC did include Lancaster, southern York and far SE Adams in an ENH risk for severe with their 13z update, mainly focused on the threat of damaging winds. Previous discussion below... The differential heating along the cloud edge somewhere along or just to the S of a JST-UNV-IPT line will likely be the first place to see deeper convection start. The cap is progged to be stronger by the GFS overall v the NAM and NAM-related members of the HREF. CIN is also there for the morning, and Td is below 60F over a lot of the area early this AM. Shear is mainly unidirectional and is decent with 40-50KTs of deep (6km) shear. Not the strongest profile for sure, but respectable. The real cold front will hang back about 100SM from the main show. The front is expected to touch off additional SHRA/TSRA as it drops thru the central mtns, but coverage more than isold is highly suspect. SPC SLGT risk area and guidance continues pretty much unchanged from previous outlooks. Svr hail and Tors are not likely, but not out of the question entirely. WBZ is up about 12kft which combined with CAPEs in the 1000-1500J range could make sub-severe hail. Any chc for a tor will be along the far eastern and southern borders of the CWA. The threat for severe convection should die off at 00Z when the main batch of storms drops SE of the CWA. The second line of SHRA/TSRA along the real wind shift/dewpoint change 100SM north of that line of storms will likely be working with higher stability for more than one reason, and poorer upper support. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... As the front pushes S of the area close to midnight, the sky will clear in the central and southeast. However, cooler flow and moisture trapped under the developing inversion will create many clouds for the Alleghenies and Laurels. Will keep temps close to blended guidance for now, but we could see things stay a little milder in the NW due to the cloud cover. A couple of minor short waves/vort maxes roll in from the NW Wed as the main upper trough digs by just a tiny amount. The forcing from these waves will likely be during the mid-day and late- aftn/early evening respectively. Dewpoints will not be much lower Wed aftn than they are right now (55-60F). This should allow for SCT SHRA and ISOLD TSRA to form again Wed. The highest coverage will be N of I-80. Capping in the mid-levels will keep these storms shorter than today's storms. Deep shear is still 40-50kts where the deeper convection will be, so a stronger storm (prob sub-severe gust) is possible if it can push thru the cap. Small hail is also possible Wed with the WBZ dipping below 10kft. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... We'll be in a predominantly dry pattern Wednesday night through Saturday as a longwave trough sets up over eastern Canada and delivers low PW air to the Northeast and Mid Atlantic. One final weak shortwave trough on Thurs may act as the focus for a spotty SHRA in NErn PA, but the primary function of the trough will be to usher in the final/reinforcing shot of dry and relatively cool air. Look for seasonably warm afternoons and mild nights. The intense summer heat will remain well to our west under the strong ridge over the midwest and southwest US. By the weekend, a return to warmer and more humid conditions is likely for Central PA as the eastern trough breaks down and ridging slowly expands eastward. Scattered showers and storms are possible Sun-Mon as a shortwave trough approaches the Ohio Valley. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... MVFR cigs were observed at several of our northern and western airfields this morning ahead of the cold front as convective debris moved across the area. Cigs have since become more scattered with higher bases, so the rest of today should be VFR except within SHRA/TSRA. Timing and coverage of showers/t-storms later today ahead of cold front/sfc trough remains uncertain - so continued with SHRA or SHRA/VCTS combination with progression from NW to SE across the airspace. More detailed updates can be applied via AMDs or TEMPOs as convection develops/evolves this afternoon. Risk of severe t-storms with strong wind gusts exists over the southeast 1/2 of the airspace. VFR should be the dominant flight category through tonight with brief MVFR-IFR restrictions possible with brief heavy showers/Tstorms. Guidance suggests some low clouds or fog may develop around KBFD tonight with other TAFs holding onto VFR. Outlook... Wed...Mainly VFR with sct -shra possible across the NW airspace. Thu-Sat...Generally VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/Travis SHORT TERM...Dangelo LONG TERM...DeVoir/Colbert AVIATION...Steinbugl/Colbert
Hazardous weather outlook, Jul 12, 1:47 PM EDT, 50 minutes before
Hazardous Weather Outlook National Weather Service State College PA 147 PM EDT Tue Jul 12 2022 PAZ004-005-010-131800- Warren-McKean-Elk- 147 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-011-012-017>019-037-041-042-045-046-131800- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming- 147 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Showers and thunderstorms with gusty winds are possible this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024>028-033>036-049>053-056>059-063>066-131800- Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin- Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 147 PM EDT Tue Jul 12 2022 ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 12, 1:59 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT Tue Jul 12 2022
PAZ033-034-121845-
Bedford PA-Somerset PA-
159 PM EDT Tue Jul 12 2022
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BEDFORD AND
SOUTHEASTERN SOMERSET COUNTIES THROUGH 245 PM EDT...
At 158 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Bedford to 10 miles north
of Bittinger. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Meyersdale, Berlin, Lake Gordon, Mount Davis, Hyndman, Salisbury,
Ellerslie, Garrett, Addison, Wellersburg, Rainsburg and Callimont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.
&&
LAT...LON 3972 7925 3974 7935 3991 7914 3993 7874
3987 7839 3972 7874
TIME...MOT...LOC 1758Z 290DEG 12KT 3989 7874 3975 7919
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, Jul 12, 2:01 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
201 PM EDT Tue Jul 12 2022
PAZ017-018-121845-
Northern Centre PA-Clearfield PA-
201 PM EDT Tue Jul 12 2022
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLEARFIELD AND
NORTHWESTERN CENTRE COUNTIES THROUGH 245 PM EDT...
At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clearfield, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clearfield, Woodland, Karthaus, Snow Shoe, Clarence, Moshannon, Pine
Glen, Lecontes Mills, Grassflat, Kylertown, Wallaceton and
Clearfield-Lawrence Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4095 7792 4097 7844 4109 7842 4116 7804
4114 7801 4117 7800 4116 7799 4117 7798
4118 7792
TIME...MOT...LOC 1801Z 268DEG 30KT 4101 7832
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertSpecial weather statement, Jul 12, 2:20 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service State College PA
220 PM EDT Tue Jul 12 2022
PAZ018-019-045-121900-
Southern Clinton PA-Northern Centre PA-Southern Centre PA-
220 PM EDT Tue Jul 12 2022
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CENTRE AND SOUTHEASTERN
CLINTON COUNTIES THROUGH 300 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bellefonte, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Bellefonte, Carroll, Woodward, Lamar, Zion, Mill Hall, Milesburg,
Millheim, Snow Shoe, Blanchard, Clarence, Aaronsburg, Rebersburg,
Madisonburg, Bald Eagle State Park, Mackeyville, Howard, Beech Creek,
Loganton and McCall Dam State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central Pennsylvania.
&&
LAT...LON 4109 7719 4107 7716 4107 7714 4104 7714
4100 7719 4092 7727 4086 7735 4092 7793
4110 7795 4110 7764 4109 7762 4110 7761
TIME...MOT...LOC 1820Z 274DEG 49KT 4101 7778
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, Jul 12, 2:24 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
224 PM EDT Tue Jul 12 2022
PAZ034-035-121900-
Bedford PA-Fulton PA-
224 PM EDT Tue Jul 12 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEDFORD AND
SOUTHERN FULTON COUNTIES THROUGH 300 PM EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Bedford, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Warfordsburg, Big Cove Tannery, Needmore, Barnes Gap, Inglesmith and
Locust Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.
&&
LAT...LON 3972 7872 3988 7839 3989 7797 3982 7801
3972 7810
TIME...MOT...LOC 1824Z 274DEG 40KT 3981 7846
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:59 PM EDT | Special Weather Statement | CTP | Somerset | 46 min |
| Jul 12, 2:01 PM EDT | Special Weather Statement | CTP | Clearfield | 44 min |
| Jul 12, 2:20 PM EDT | Special Weather Statement | CTP | Centre | 40 min |
| Jul 12, 2:24 PM EDT | Special Weather Statement | CTP | Fulton | 36 min |
| Jul 12, 2:46 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 44 min |
| Jul 12, 3:04 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin | 71 min |
| Jul 12, 3:27 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 63 min |
| Jul 12, 3:30 PM EDT | Special Weather Statement | CTP | Columbia | 45 min |
| Jul 12, 3:34 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland | 41 min |
| Jul 12, 3:42 PM EDT | Special Weather Statement | CTP | Dauphin | 33 min |
| Jul 12, 4:15 PM EDT | Special Weather Statement | CTP | Adams | 30 min |
| Jul 12, 4:16 PM EDT | Areal Flood Advisory | CTP | Adams, Franklin | 89 min |
| Jul 12, 4:33 PM EDT | Special Weather Statement | CTP | Lancaster | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.